Julian Cole

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Julian Cole
Born 2 April 1925 (1925-04-02)
Brooklyn
Died 17 April 1999 (1999-04-18) (aged 74)
Albany, New York
Nationality United States American
Fields Mathematician
Institutions Caltech
UCLA
RPI
Alma mater Caltech
Doctoral advisor Paco Lagerstrom

Julian David Cole (born April 2, 1925 in Brooklyn, died April 17, 1999 in Albany, New York) was an American mathematician. He is known for his groundbreaking work in mathematical applications to aerodynamics and transonic flow, and in non-linear equations more generally. He graduated 36 PhD students and won many of the most significant scientific honors over his career, including simultaneous election to the National Academy of Sciences and National Academy of Engineering in 1976.[1][2]

Biography[edit]

Cole earned an undergraduate degree in engineering from Cornell, after which he entered CalTech as a graduate student. He worked with Hans Liepmann and Paco Lagerstrom, the latter his advisor, submitting a dissertation on transonic flow in 1949. Lagerstrom and Cole continued their work, having formed a small research group at GALCIT to better understand the mathematics of fluid flow. These two, along with Leon Trilling found that flows having weak shocks could be described by Burgers' equation, for which Cole later found a clever transformation to solve it.[1] Cole continued to delve deeper into this topic for the next decade.

Cole took sabbatical in 1963-1964 at Harvard, where he wrote a seminal book on this body of work: Perturbation Methods in Applied Mathematics.[3]

Cole is the namesake of the Society for Industrial and Applied Mathematics's Julian Cole Lectureship.

Awards[edit]

External links[edit]

References[edit]

  1. ^ a b c d e f g Bluman, G. et al. (2000) Julian D. Cole, Notices of the American Mathematical Society 47(4), 466-473.
  2. ^ a b c d e f Cook, P., Tulin, M. and Flaherty, J. (1999) Obituaries: Julian Cole, Society for Industrial and Applied Mathematics.
  3. ^ Kevorkian, J. and Cole, J.D. (1981) Perturbation Methods in Applied Mathematics, Springer-Verlag, 2nd Ed.